MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Perforation (2001); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 07/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Health effect - clinical code 4581 is used to code for superficial muscular layer thermal injury and entrapment of a small bowel (sb) loop into the otsc.The suspect device has not been returned to olympus.Additional information has been requested but no information has been received at this time.The literature is attached for additional information.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.
 
Event or Problem Description
Olympus medical systems corp.(omsc) received a literature titled "small bowel entrapment after otsc deployment for endoscopic closure of a colonic iatrogenic perforation".Literature summary: an 80 year old man was admitted for removal of a 35 mm lateral spreading tumor (lst) non-granular flat elevated type in the sigmoid colon.An endoscopic submucosal dissection procedure was performed.During the procedure, after coagulation of a submucosal vessel (soft coagulation, effect 4, 80 w), a 6 mm superficial muscular layer thermal injury occurred.Despite carbon dioxide insufflation, the muscle fibers dissected and the injury worsened (fig.1a,b).Thus, a trough-the-scope (tts) clip was placed to close the defect (fig.1c).It was decided to complete the resection using the piecemeal underwater endoscopic mucosal resection (emr) technique.Complete resection was achieved.After emr, despite the previous placement of the tts clip, mucosal defect inspection revealed exposure of fat underneath the muscular layer, suggestive of a transmural defect (fig.1d).The clip was removed with a foreign body forceps, confirming a 10 mm perforation (fig.2a).A 14/6t over-the-scope clip (otsc, ovesco®, tübingen, germany) was placed, using the suction method.Although complete closure of the defect was achieved, entrapment of a small bowel (sb) loop into the otsc was noticed (fig.2b).Computed tomography (ct) confirmed the presence of the sb wall captured within the otsc without obstruction of the lumen (fig.2c).After surgical team evaluation, the patient underwent surgery.Despite the absence of ischemia, the sb wall was irreversibly damaged due to transmural perforation caused by the otsc jaws (fig.2d).Patient underwent segmental sb resection and sigmoidectomy without further complications.Thus, the report concluded that otsc is a safe and effective treatment for the endoscopic closure of colorectal transmural defects.Type of adverse events: superficial muscular layer thermal injury.Perforation.Entrapment of a small bowel (sb) loop into the otsc.This literature article requires 2 reports.The related patient identifiers are as follows: 1.(b)(6) - gif-hq190.2.(b)(6) - kd-655l.This medwatch report is for (b)(6).There is no report of any olympus device malfunction in any procedure described in this study.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the serial and/or lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Therefore, the root cause cannot be determined.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information received from the customer as reflected on b5.
 
Event or Problem Description
Olympus received further information from the customer confirming that there was no malfunction of the olympus device, and that the olympus device did not cause or contribute to any of the adverse events described in the literature.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17941165
Report Number9614641-2023-01533
Device Sequence Number6416390
Product Code KNS
UDI-Device Identifier04953170405624
UDI-Public04953170405624
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-655L
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2023
Supplement Date Received by Manufacturer10/23/2023
11/27/2023
Initial Report FDA Received Date10/16/2023
Supplement Report FDA Received Date10/24/2023
11/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GIF-HQ190/UNKNOWN SERIAL NUMBER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexMale